Communications in Mathematical Physics

, Volume 309, Issue 3, pp 793–833 | Cite as

Fredholm Determinants and Pole-free Solutions to the Noncommutative Painlevé II Equation

  • M. Bertola
  • M. Cafasso


We extend the formalism of integrable operators à la Its-Izergin-Korepin-Slavnov to matrix-valued convolution operators on a semi–infinite interval and to matrix integral operators with a kernel of the form \({\frac{E_1^T(\lambda) E_2(\mu)}{\lambda+\mu}}\), thus proving that their resolvent operators can be expressed in terms of solutions of some specific Riemann-Hilbert problems. We also describe some applications, mainly to a noncommutative version of Painlevé II (recently introduced by Retakh and Rubtsov) and a related noncommutative equation of Painlevé type. We construct a particular family of solutions of the noncommutative Painlevé II that are pole-free (for real values of the variables) and hence analogous to the Hastings-McLeod solution of (commutative) Painlevé II. Such a solution plays the same role as its commutative counterpart relative to the Tracy–Widom theorem, but for the computation of the Fredholm determinant of a matrix version of the Airy kernel.


Convolution Operator Trace Class Hilbert Problem Resolvent Operator Fredholm Determinant 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Balandin S.P., Sokolov V.V.: On the Painlevé test for non-abelian equations. Phys. Lett. A 246(3-4), 267–272 (1998)MathSciNetADSzbMATHCrossRefGoogle Scholar
  2. 2.
    Bertola M.: The dependence on the monodromy data of the isomonodromic tau function. Commun. Math. Phys. 294(2), 539–579 (2010)MathSciNetADSzbMATHCrossRefGoogle Scholar
  3. 3.
    Bertola, M., Cafasso, M.: The Riemann-Hilbert approach to the transition between the gap probabilities from the Pearcey to the Airy process. Int. Math. Res. Not., doi: 10.1093/imrn/rnr066, 2011
  4. 4.
    Clarkson P.A., Joshi N., Pickering A.: Bäcklund transformations for the second Painlevé hierarchy: a modified truncation approach. Inverse Problems 15(1), 175–187 (1999)MathSciNetADSzbMATHCrossRefGoogle Scholar
  5. 5.
    Dyson F.J.: Fredholm determinants and inverse scattering problems. Commun. Math. Phys. 47(2), 171–183 (1976)MathSciNetADSzbMATHCrossRefGoogle Scholar
  6. 6.
    Ferrari P.L., Spohn H.: A determinantal formula for the GOE Tracy-Widom distribution. J. Phys. A 38(33), L557–L561 (2005)MathSciNetADSCrossRefGoogle Scholar
  7. 7.
    Forrester, P.J.: Log-gases and random matrices. London Math. Soc. Monograph Series 34. Princeton, NJ: Princeton University Press, 2010Google Scholar
  8. 8.
    Gelfand I., Gelfand S., Retakh V., Wilson R.L.: Quasideterminants. Adv. Math. 193(1), 56–141 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Harnad J., Its A.R.: Integrable Fredholm operators and dual isomonodromic deformations. Commun. Math. Phys. 226(3), 497–530 (2002)MathSciNetADSzbMATHCrossRefGoogle Scholar
  10. 10.
    Hastings S.P., McLeod J.B.: A boundary value problem associated with the second Painlevé transcendent and the Korteweg-de Vries equation. Arch. Rat. Mech. Anal. 73(1), 31–51 (1980)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Its, A., Kapaev, A.: The Nonlinear Steepest Descent Approach to the Asymptotics of the Second Painlevé Transcendent in the complex domain. Volume 23 of Progr. Math. Phys. Boston, MA: Birkhäuser Boston, 2002Google Scholar
  12. 12.
    Its A.R., Izergin A.G., Korepin V.E., Slavnov N.A.: Differential equations for quantum correlation functions. Presented at the Conference on Yang-Baxter Equations, Conformal Invariance and Integrability in Statistical Mechanics and Field Theory. Int. J. Mod. Phys. B. V. 4, 1003–1037 (1990)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Its A.R., Kapaev A.A.: Quasi-linear stokes phenomenon for the second Painlevé transcendent. Nonlinearity 16, 363–386 (2003)MathSciNetADSzbMATHCrossRefGoogle Scholar
  14. 14.
    Jimbo M., Miwa T.: Monodromy preserving deformation of linear ordinary differential equations with rational coefficients. II. Phys. D 2(3), 407–448 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Jimbo, M., Miwa, T.: Monodromy preserving deformation of linear ordinary differential equations with rational coefficients. III. Phys. D 4(1), 26–46 (1981/82)Google Scholar
  16. 16.
    Jimbo M., Miwa T., Ueno K.: Monodromy preserving deformation of linear ordinary differential equations with rational coefficients. I. General theory and τ-function. Phys. D 2(2), 306–352 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Kajiwara K., Masuda T.: A generalization of determinant formulae for the solutions of Painlevé II and XXXIV equations. J. Phys. A 32(20), 3763–3778 (1999)MathSciNetADSzbMATHCrossRefGoogle Scholar
  18. 18.
    Mehta, M.L.: Random matrices. Volume 142 of Pure and Applied Mathematics (Amsterdam), 3rd ed., Amsterdam: Elsevier/Academic Press, 2004Google Scholar
  19. 19.
    Palmer J.: Zeros of the Jimbo, Miwa, Ueno tau function. J. Math. Phys. 40(12), 6638–6681 (1999)MathSciNetADSzbMATHCrossRefGoogle Scholar
  20. 20.
    Retakh V., Rubtsov V.: Noncommutative Toda chains, Hankel quasideterminants and Painlevé II equation. J. Phys. A: Math. Theor. 43, 505204 (2010)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Simon, B.: Trace ideals and their applications. Volume 120 of Mathematical Surveys and Monographs 2nd ed., Providence, RI: American Mathematical Society, 2005Google Scholar
  22. 22.
    Soshnikov A.: Determinantal random point fields. Uspekhi Mat. Nauk 55(5(335)), 107–160 (2000)MathSciNetGoogle Scholar
  23. 23.
    Tracy C.A., Widom H.: Level-spacing distributions and the Airy kernel. Commun. Math. Phys. 159(1), 151–174 (1994)MathSciNetADSzbMATHCrossRefGoogle Scholar
  24. 24.
    Tracy C.A., Widom H.: Fredholm determinants and the mKdV/sinh-Gordon hierarchies. Commun. Math. Phys. 179(1), 1–9 (1996)MathSciNetADSzbMATHCrossRefGoogle Scholar
  25. 25.
    Wasow, W.: Asymptotic expansions for ordinary differential equations. New York: Dover Publications Inc., 1987, reprint of the 1976 editionGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Centre de Recherches MathématiquesUniversité de MontréalMontréalCanada
  2. 2.Department of Mathematics and StatisticsConcordia UniversityMontréalCanada

Personalised recommendations